Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 189, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2008, 9:55 AM CDT for Rock County, Minnesota; Lyon County, Iowa; Lincoln County, Minnehaha County, South Dakota. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2008, 9:55 AM CDT (14:55 UTC)
- Expired
- Jul 17, 2008, 10:45 AM CDT
- In force
- 50 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Lyon County, IA, Rock County, MN, Lincoln County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 32 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 10:04 AM CDT | HAIL 0.75 | Wsw Valley Springs, SD | |
| Jul 17, 10:23 AM CDT | HAIL 1 | Harrisburg, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 2.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 171455 SVRFSD IAC119-MNC133-SDC083-099-171545- /O.NEW.KFSD.SV.W.0189.080717T1455Z-080717T1545Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 955 AM CDT THU JUL 17 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN LYON COUNTY IN NORTHWEST IOWA NORTH CENTRAL LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA SOUTHEASTERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA SOUTHERN ROCK COUNTY IN SOUTHWEST MINNESOTA * UNTIL 1045 AM CDT * AT 955 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF BRANDON...OR NEAR SIOUX FALLS...MOVING EAST AT 31 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VALLEY SPRINGS AROUND 1000 AM CDT... LARCHWOOD AROUND 1005 AM CDT... HILLS...BEAVER CREEK AROUND 1010 AM CDT... LESTER AROUND 1015 AM CDT... LUVERNE AROUND 1025 AM CDT... ROCK RAPIDS AROUND 1030 AM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4371 9606 4334 9609 4337 9680 4372 9666 TIME...MOT...LOC 1455Z 273DEG 27KT 4353 9652 $$ MJF
2 follow-up statements
000 WWUS53 KFSD 171513 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1012 AM CDT THU JUL 17 2008 IAC119-MNC133-SDC083-099-171545- /O.CON.KFSD.SV.W.0189.000000T0000Z-080717T1545Z/ LYON IA-ROCK MN-MINNEHAHA SD-LINCOLN SD- 1012 AM CDT THU JUL 17 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT FOR NORTH CENTRAL LINCOLN...SOUTHEASTERN MINNEHAHA...SOUTHERN ROCK AND NORTHWESTERN LYON COUNTIES... AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR HILLS...OR 10 MILES SOUTHWEST OF LUVERNE...MOVING EAST AT 35 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MAGNOLIA AROUND 1025 AM CDT... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. AT 1004 PM CDT...HAIL UP TO PENNIES HAS BEEN REPORTED IN VALLEY SPRINGS WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 4371 9606 4334 9609 4337 9680 4372 9666 TIME...MOT...LOC 1512Z 261DEG 44KT 4358 9627 $$ LIEBL
000 WWUS53 KFSD 171542 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1042 AM CDT THU JUL 17 2008 IAC119-MNC133-SDC083-099-171552- /O.EXP.KFSD.SV.W.0189.000000T0000Z-080717T1545Z/ LYON IA-ROCK MN-MINNEHAHA SD-LINCOLN SD- 1042 AM CDT THU JUL 17 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LINCOLN... SOUTHEASTERN MINNEHAHA...SOUTHERN ROCK AND NORTHWESTERN LYON COUNTIES WILL EXPIRE AT 1045 AM CDT... THE STORM IS NO LONGER SEVERE. LAT...LON 4371 9606 4334 9609 4337 9680 4372 9666 TIME...MOT...LOC 1542Z 261DEG 44KT 4364 9577 $$ LIEBL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:25 AM CDT, 6 hours 30 minutes earlier.
Area forecast discussion, Jul 17, 3:25 AM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 AM CDT THU JUL 17 2008 .DISCUSSION... COMPLICATED FCST FOR TODAY. FIRST S/W WL EXIT SW MN EARLY THIS AM WHILE NEXT S/W OVR WRN SD MOVES ENE AND AFFECT NRN CWA THRU THE MORN. SO WL GO WITH HIGHEST POPS ACRS NRN CWA THIS MORN. THE SECOND WAVE WL PUSH FTN OVR CNTRL SD AT 08Z SEWD TO A SPW-YKN LINE BY LATE AFTN. S/W EXPECTED TO MOVE EWD ACRS SD THIS AFTN AND THIS FNT SHUD BE THE FOCAL PT FOR MORE TRW DEVELOPMENT ESPEC SRN CWA. WHERE THE RAIN WL EXACTLY SET UP WL BE HIGHLY DEPENDENT ON WHERE FNT WL BE LOCATED BY LATE AFTN. 06Z NAM HAS BEST PRECIP N OF I90 THIS AFTN WHILE GFS IS FURTHER S. NAM DOESNT SEEM RIGHT AS SECOND S/W OVR WRN SD SHUD PUSH THE FNT FURTHER S THIS AFTN. SO FOR THAT REASON WL HAVE HIGHEST POPS THIS AFTN AND EVE ACRS THE S. POT FOR LOCALLY HEAVY RAINS AND PW QUITE HIGH AND CUD SEE SOME TRAINING. ALSO SVR THREAT EXPECTED MAINLY SE OF A PKS-MHE-MML LINE LATER THIS AFTN AND NIGHT. MAIN THREAT WUD BE HAIL AND STG WNDS. FOR TONIGHT WL KEEP HIGH POPS GOING ACRS SERN CWA AS FNT SAGS SEWD. PRECIP SHUD CUTOFF FAIRLY QUICKLY N OF THIS FNT AND WL DROP POPS ACRS FAR NW AND THEN GRADUALLY DECREASE POPS FM NW TO SE DURING THE NIGHT. MODELS NOW HAVE FNT FURTHER SE OF CWA ON FRI AND WITH FAIRLY WIDESPREAD COMPLEX TONIGHT...FNT SHUD HAVE NO PROBLEM MOVING FURTHER SE. SO MOST OF CWA SHUD BE DRY FRI WITH A LINGERING CHC OF TRW THRU THE AFT ACRS PORTIONS OF NW IA. ANOTHER S/W WL PROGRESS ACRS THE NRN PLAINS LATER FRI NITE INTO SAT MORN AND LLM SHUD RETURN AHEAD OF THIS FEATURE ALTHOUGH NOT MUCH OF A LLJ. SO WL SPREAD A CHC OF TRW W TO E ACRS CWA FRI NITE INTO SAT MORN. THEN YET ANOTHER S/W WL DROP SEWD ACRS CWA SAT NITE INTO SUN. SCT TRW SHUD DEVELOP WRN CWA BY LATE AFTN AND PUSH EWD ACRS REST OF CWA SAT NITE AND PERSIST MAINYL E OF I29 ON SUN AS S/W DIGS SEWD ACRS MN. TEMPS WL BE DEPENDENT ON CLOUD COVER THRU THE PD. FOR TODAY WL GO WITH COOLEST TEMPS BEHID FNT AND MAY STRUGGLE TO HIT 80 THERE WHILE FAR SERN CWA SHUD HEAT OUT INTO UPPER 80S. COOLER AIR SHUD SPREAD OVR REST OF CWA ON FRI AND WL SEE HIGHS A FEW DEG BLO NORM. SHUD BE BACK TO NR NORM FOR SAT WITH COOLER AIR TEMPS SUN. && .AVIATION... MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. HIGH BASED SHOWERS AND THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA EARLY THIS MORNING AND WORK EAST BEFORE UNDER-GOING THE DIURNAL DECAYING TREND MID MORNING. THIS WILL AFFECT MAINLY THE KHON TAF SITE. THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON ALONG A FRONT PUSHING THROUGH THE AREA. VISIBILITIES COULD BRIEFLY FALL INTO THE MVFR CATEGORY THIS AFTERNOON AND THIS EVENING WITH THUNDERSTORMS THAT DEVELOP. THERE IS A CHANCE FOR THUNDERSTORMS AFFECTING THE KFSD TAF SITE BETWEEN 20Z AND 00Z FRIDAY...WITH THUNDERSTORMS LIKELY ACROSS NORTHWEST IOWA INCLUDING KSUX AFTER 22Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 17, 4:13 AM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 413 AM CDT THU JUL 17 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 413 AM CDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE REGION TODAY AND WILL BE LOCATED ACROSS NORTHWEST IOWA AND NORTHEAST NEBRASKA BY EVENING. THUNDERSTORMS WILL DEVELOP ALONG THE FRONT WITH SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...MAINLY SOUTHEAST OF A LINE FROM PICKSTOWN SOUTH DAKOTA TO MARSHALL MINNESOTA. THE MAIN THREAT WILL BE HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS TO 70 MPH. FLOODING... LOCALLY HEAVY RAINS OF 1 TO 3 INCHES WILL BE POSSIBLE ACROSS NORTHWEST IOWA...SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA LATER THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A LINGERING CHANCE OF THUNDERSTORMS OVER NORTHWEST IOWA AND NORTHEAST NEBRASKA FRIDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM SOUTHEAST OF A LINE FROM PICKSTOWN SOUTH DAKOTA TO MARSHALL MINNESOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 1:44 AM CDT | Severe Thunderstorm Warning | FSD | Rock | 46 min |
| Jul 17, 11:07 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 38 min |
| Jul 17, 12:31 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 29 min |
| Jul 17, 3:33 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 42 min |
| Jul 17, 5:02 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 43 min |
| Jul 17, 5:19 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth | 11 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.